Alert archive / South Dakota / Wind Advisories in 2025

Wind Advisory 17, NWS Sioux Falls, SD

June 16, 20259 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Jun 16, 2025, 5:03 AM CDT for 9 counties in South Dakota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2025, 5:03 AM CDT (10:03 UTC)
Expired
Jun 16, 2025, 7:34 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWUS73 KFSD 161003
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
503 AM CDT Mon Jun 16 2025

SDZ038-050-052-053-057>059-063-064-161500-
/O.NEW.KFSD.WI.Y.0017.250616T1003Z-250616T1500Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Chamberlain, White Lake, Burke,
Plankinton, Armour, Wessington Springs, Woonsocket, Corsica,
Alpena, Kimball, Stickney, Huron, Lake Andes, Marty, Mitchell,
Wagner, Platte, Gregory, and Delmont
503 AM CDT Mon Jun 16 2025

...WIND ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WHAT...Winds are expected to turn to the northwest to north behind 
  a southward moving outflow boundary, with gusts as high as 45 to 
  55 mph. Isolated higher gusts are possible.

* WHERE...Portions of central, east central, south central, and 
  southeast South Dakota.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JH
1 follow-up statement
378 
WWUS73 KFSD 161234
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
734 AM CDT Mon Jun 16 2025

SDZ038-050-052-053-057>059-063-064-161345-
/O.CAN.KFSD.WI.Y.0017.000000T0000Z-250616T1500Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
Including the cities of Armour, Gregory, Chamberlain, Corsica,
Mitchell, Stickney, Lake Andes, Platte, Kimball, Plankinton,
White Lake, Delmont, Wessington Springs, Huron, Marty, Burke,
Alpena, Woonsocket, and Wagner
734 AM CDT Mon Jun 16 2025

...WIND ADVISORY IS CANCELLED...

Occasional wind gusts to 30 mph will still be possible. 

$$

Dux

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jun 16, 4:13 AM CDT, 50 minutes earlier. Its key messages:

  • Severe risk today peaks in the late afternoon to mid evening east of Highway 81. Large hail to 2" and wind gusts to 70 mph are the primary threats, but a tornado is possible.
  • Additional storms may move into south central South Dakota and through areas south of I-90 tonight into Tuesday morning. A few severe storms are possible, but the greater threat may be heavy rain and flash flooding in prone areas during this time.
  • Very warm temperatures (highs in the 90s) become more likely late this week through the weekend, with a moderate to high (50-80%) probability of heat indices topping 100F in some areas, especially Friday and Saturday.
Area forecast discussion, Jun 16, 4:13 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
413 AM CDT Mon Jun 16 2025

.KEY MESSAGES...

- Severe risk today peaks in the late afternoon to mid evening
  east of Highway 81. Large hail to 2" and wind gusts to 70 mph
  are the primary threats, but a tornado is possible.

- Additional storms may move into south central South Dakota and
  through areas south of I-90 tonight into Tuesday morning. A few
  severe storms are possible, but the greater threat may be heavy
  rain and flash flooding in prone areas during this time.

- Very warm temperatures (highs in the 90s) become more likely
  late this week through the weekend, with a moderate to high
  (50-80%) probability of heat indices topping 100F in some areas,
  especially Friday and Saturday.

&&

.DISCUSSION...
Issued at 410 AM CDT Mon Jun 16 2025

Main focus for this forecast cycle is on convective chances and
severe weather risks over the next 24-36 hours or so.

As anticipated, line of severe storms over western South Dakota
late last evening has been weakening as it moves through central
South Dakota over the past few hours. However, occasionally strong
to severe-level wind gusts have been seen upstream from our CWA as
the dying storms produced a progressive heat burst. Could see a
few stronger gusts advancing into our far southwest counties as
the remnants of this line move in, and have issued a Special
Weather Statement to highlight the potential for 50-55 mph gusts
through 5 AM.

The remainder of the morning, the focus for strong to severe
storms should remain well to our north with the MCS currently
rolling through northern SD/southern ND. However, a subtle wave
farther south associated with the dying convective line may spark
a few storms as it moves east into southeast South Dakota through
mid-late morning. The severe risk with this feature appears low,
but if storms do develop, cannot rule out a pulsy storm producing
marginally severe hail/wind.

Attention then turns to greater potential severe risk which is
expected to develop this afternoon. A stout outflow boundary from
the convection to our northwest is progressing southeast, and one
significant question for this afternoon will be how far southeast
does that advance? On top of that, will it be a player in either
enhancing or disrupting/delaying our afternoon storm development?
Unfortunately, the CAMs are not showing a tremendous amount of
agreement on the first question, but those that do maintain some
reflection of the outflow progressing well into our CWA indicate
it may simply serve to delay or refocus initiation a bit farther
east by establishing a cooler boundary layer/stronger cap. With
this in mind, think the favored area for initiation by mid-late
afternoon (3-5 PM) would be near to east of a Yankton to Marshall
line as the stronger wave slides by to our north and drags the
cold front into that area at peak heating. Initial storms should
be discrete with a potential for large hail up to 2" diameter with
isolated gusts to 60 mph, but CAMs are in better agreement that
storms should grow upscale pretty quickly into a bowing line that
could produce gusts to 70 mph and perhaps an isolated embedded
tornado before it exits our eastern counties this evening.

Later tonight, will have to watch for another round of storms
rolling off the High Plains, with lower confidence in whether the
storms will maintain strength as they reach our western counties
in the late evening/early overnight period. Seeing 2 relatively
distinct scenarios with this:

Scenario 1) the storms do hold together and bring at least a
marginal wind threat (low probability given weakening instability
and surface boundary well to our south by then). However, this
scenario would present the greater potential for heavy rainfall
across the southern half of our forecast area late tonight into
early Tuesday.

Scenario 2) the storms weaken much like they have the past couple
of nights as they reach central South Dakota and we see little if
any storm activity overnight.

Erring on the side of caution, will maintain moderate rain chances
across our south tonight, but this is a low confidence forecast.

By later Tuesday, another wave tracks east along the elevated
boundary, bringing some rain chances back to the forecast area.
However, uncertainty in the exact location of the surface and
elevated boundary leads to low confidence in coverage of storms
and associated potential for heavier rainfall and/or isolated
stronger storms.

Broad troughiness and somewhat cooler air lingers midweek with
scattered non-severe storms through Wednesday. Thereafter, we see
a building upper ridge which should limit storm chances by Friday
into the weekend, but this will support highs in the 90s expanding
across the area Friday into the weekend. Ensembles continue to
show potential for triple digit heat indices for some areas with
moderate to high (50-80%) probabilities across southeast SD on
Friday, and over much of the forecast area Saturday.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1040 PM CDT Sun Jun 15 2025

Chances will be low for thunderstorm activity overnight, though
some guidance would suggest showers and thunderstorms over
western SD moving eastward into the area late tonight. On
Monday, additional thunderstorms may occur in the afternoon and
evening, though confidence in timing and location is low. If
these storms develop, severe storms are likely. Southerly winds
will become gusty on Monday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JH
AVIATION...JM
Hazardous weather outlook, Jun 15, 8:47 PM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
847 PM CDT Sun Jun 15 2025

MNZ071-072-080-081-089-090-097-098-SDZ040-056-170200-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Brookings-Moody-
847 PM CDT Sun Jun 15 2025

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...Tonight.

There is a low probability of isolated storms with small hail and
gusty winds late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms are expected Monday afternoon and evening,
with an Enhanced (Level 3 of 5) Risk for severe storms. Initial
storms will be capable of producing golf ball size or larger hail
along with isolated tornadoes. As storms evolve into line segments,
the primary threat will transition to damaging wind gusts up to 65
mph with isolated embedded tornadoes. The greatest uncertainty for
Monday is exactly where storms will develop and track.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ038-039-050-052>055-
057>071-170200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-Kingsbury-Gregory-
Jerauld-Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Union-
847 PM CDT Sun Jun 15 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Isolated severe storms with hail to the size of quarters and wind
gusts to 60 mph may develop over central South Dakota late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms are expected Monday afternoon and evening,
with a Slight (Level 2 of 5) Risk for severe storms. The primary
threat with initial storms will be hail up to golf ball size,
though isolated larger hail and perhaps a tornado are possible. As
storms evolve into line segments, the primary threat will transition
to damaging wind gusts up to 65 mph with isolated embedded
tornadoes. The greatest uncertainty for Monday is exactly where
storms will develop and track.

By the end of this week, heat and humidity building into the area
may produce periods of heat indices above 100F in some areas. Those
with outdoor activities planned, or with limited cooling resources,
will want to monitor the forecast and prepare for potential extreme
heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 2:06 AM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
206 AM CDT Mon Jun 16 2025

SDZ050-057-063-161000-
Gregory-Brule-Charles Mix-
Including the cities of Gregory, Burke, Chamberlain, Kimball,
Wagner, Platte, Lake Andes, and Marty
206 AM CDT Mon Jun 16 2025

...DYING STORMS MAY PRODUCE GUSTY WINDS...

A line of decaying thunderstorms over central and south central
South Dakota has produced occasional gusts up to 50-55 mph. These
weak storms may continue to produce these stronger winds as they
push eastwards into the Missouri River Valley. While not severe
caliber winds, folks on the road should drive to conditions if
they encounter a stronger wind gust.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:02 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas43 min
Jun 16, 2:09 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Douglas, Hutchinson26 min
Jun 16, 2:42 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton48 min
Jun 16, 3:09 PM CDTSevere Thunderstorm WarningFSDYankton51 min
Jun 16, 3:47 PM CDTSevere Thunderstorm WarningFSDClay, Yankton28 min
Jun 16, 3:51 PM CDTSevere Thunderstorm WarningFSDHutchinson24 min
Jun 16, 4:09 PM CDTSevere Thunderstorm WarningFSDHutchinson, Turner, Yankton36 min
Jun 16, 4:15 PM CDTSevere Thunderstorm WarningFSDUnion30 min

Nearby

Wind Advisories in South Dakota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.